Hail, Fulton
- When
- May 6, 10:27 PM CST to 10:32 PM CST
- Where
- Fulton County, Lewistown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.400, -90.150
A warm front lifting northward into central Illinois triggered clusters of strong to severe thunderstorms during the late evening of May 6th into the early morning of May 7th. generally along and north of I-72.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front lifting northward into central Illinois triggered clusters of strong to severe thunderstorms during the late evening of May 6th into the early morning of May 7th. The initial cluster tracked through the Illinois River Valley east-southeastward toward Champaign...generally along and north of I-72. Additional cells developed in its wake along and north of the front, eventually congealing into a linear structure that dropped southeastward into Indiana by mid-morning. Scattered wind damage and hail as large as quarters occurred with the storms. In addition, isolated flash flooding was reported across southern McLean County where training cells dropped 2 to 3 inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 6, 8:13 PM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion...Updated National Weather Service Lincoln IL 913 PM CDT Sat May 6 2023 .SYNOPSIS... Issued at 913 PM CDT Sat May 6 2023 Severe thunderstorms are expected late this evening past midnight especially west of the Illinois River, with strong to severe thunderstorms potentially continuing eastward overnight. A warm and active pattern will then continue through the weekend and into early next week. Expect above normal temperatures along with periodic thunderstorm chances. Some storms could be severe through Monday as well. Temperatures stay warm through the rest of the week with another chance for storms by the end of the week. && .UPDATE... Issued at 913 PM CDT Sat May 6 2023 A strong instability axis in MO-IA will continue to shift eastward, combined with effective bulk shear of 40-50 kts, with intense supercells in this area bringing large hail and potentially some damaging wind gusts and tornadoes as well. A severe thunderstorm watch has been issued east of this activity as far east as the Illinois River until 2 AM. Evolution of this severe thunderstorm activity becomes more uncertain with eastward extent, ranging from growing more upscale, to weakening, to developing southward toward higher instability as it moves into western Illinois. Depending on trends over the next few hours, expansion of the severe thunderstorm watch could take place eastward overnight. Otherwise, very mild temperatures in the 60s overnight, with breezy south winds look good as a cold front works its way northward into the area. 37 && .DISCUSSION... Issued at 253 PM CDT Sat May 6 2023 Late this afternoon and tonight... The forecast starts off with an upper ridge building over the OH River Valley, with SW flow aloft over the central U.S. A warm front in southern IL will lift north through the area tonight. A strong line of thunderstorms has been moving ESE across central IL, just clipping the ILX forecast area. MUCAPE is around 1000 J/kg and effective shear 30-45 kts in central IL. Will be watching this line as it's had a history of producing severe hail and could produce damaging winds. The better chance for severe storms will be tonight as storms firing to the northwest in IA are expected to develop into a line and move southeast across parts of central IL. However, modeled solutions vary considerably regarding the track and coverage. Still, a line does appear likely across the region so have kept PoPs in this range. West-central IL is in a slight risk and east- central is in a marginal risk in SPC's latest outlook. Sunday and Monday... Any morning activity will exiting the southeastern counties around or shortly after sunrise Sunday morning. Central IL is expected to warm into the 80s on Sunday, with CAPE increasing as well. Isolated afternoon storms will be possible, but the main severe threat will be late Sunday night when discrete cells over IA, once again, are expected to congeal into a line of storms and push southeast across central IL. The storms could be severe with damaging winds being the primary threat. On Monday, we'll have showers and thunderstorms possible all day as a surface low and associated upper wave move through the area. Much of the area is in a marginal to slight risk of severe storms on Monday due to +2000 J/kg and +30 kts of deep shear. This will be an afternoon/evening event, with storms developing ahead of a cold front that will push south across the area Monday night. Extended... The rest of the week looks to be warmer than average with highs in the upper 70s to mid 80s. After Monday night's activity, the best chance for precipitation will come towards the end of the week. Knutsvig && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 657 PM CDT Sat May 6 2023 Scattered showers and thunderstorms are taking place through central IL from KBMI-KDEC initially, but these should move out of the area by 02Z. Isolated MVFR conditions are possible with this activity. VFR conditions are likely behind these storms, but another round of thunderstorm activity is expected to develop to the west later this evening, which should spread across the central IL terminals late this evening into early morning. TAFs have VCTS depicted from 04Z-05Z until 11Z as an estimation of timing for these storms, but timing and track of these storms preclude inclusion of definite thunderstorm impacts at this time. MVFR cigs are likely after 04Z for most of the terminals. A period of precipitation- free conditions with improving cigs should follow through 16Z. Additional thunderstorms could develop near the end of the TAF period, but probability is too low for mention in this round of TAFs. Winds S 10-15 kts with gusts 18-25 kts this evening, decreasing slightly overnight. Winds switching to SW around 10 kts after 11Z. 37 && .ILX WATCHES/WARNINGS/ADVISORIES... None. && WFO ILX
Hazardous Weather Outlook National Weather Service Lincoln IL 328 PM CDT Sat May 6 2023 ILZ027>031-036>038-040>057-061>063-066>068-071>073-072030- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 328 PM CDT Sat May 6 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. An isolated strong or severe thunderstorm is possible this afternoon. Tonight, a line of storms will likely develop and push southeast across parts of central IL. This line of storms could be severe with damaging winds and large hail being the primary hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of thunderstorms are expected Sunday and Monday. Severe storms will again be possible, especially Sunday night and Monday. Damaging wind gusts and large hail are the primary hazards. An isolated flash flood risk may develop if thunderstorms repeatedly affect the same location. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. Knutsvig
Special Weather Statement
National Weather Service Lincoln IL
555 PM CDT Sat May 6 2023
ILZ029-031-036>038-041>044-048-053-062315-
Logan-Tazewell-Peoria-Macon-Mason-Woodford-Menard-Piatt-De
Witt-McLean-Fulton-
555 PM CDT Sat May 6 2023
...Strong thunderstorms will impact portions of northeastern Menard,
Logan, southeastern Woodford, eastern Fulton, northeastern Sangamon,
northern Piatt, De Witt, Tazewell, McLean, northeastern Mason, south
central Peoria and northern Macon Counties through 615 PM CDT...
At 552 PM CDT, Doppler radar was tracking strong thunderstorms from
near Pekin to Elkhart to Bloomington, moving east at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Other locations in the path of this storm include Heyworth.
This includes the following highways...
Interstate 155 between mile markers 0 and 31.
Interstate 39 between mile markers 0 and 19.
Interstate 474 between mile markers 13 and 14.
Interstate 55 between mile markers 111 and 187.
Interstate 72 between mile markers 151 and 172.
Interstate 74 between mile markers 99 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4075 8893 4076 8859 4062 8858 4061 8847
4001 8848 3990 8921 3992 8922 3992 8940
3993 8941 3994 8948 3998 8949 3997 8958
4052 8992 4083 8893
TIME...MOT...LOC 2252Z 247DEG 32KT 4026 8935
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
37Special Weather Statement
National Weather Service Lincoln IL
629 PM CDT Sat May 6 2023
ILZ031-037-038-042>044-053-070000-
Logan-Tazewell-Macon-Woodford-Piatt-De Witt-McLean-
629 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of northeastern Logan,
southeastern Woodford, northeastern Piatt, De Witt, eastern Tazewell,
McLean and northwestern Macon Counties through 700 PM CDT...
At 627 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hudson, or 11 miles north of Bloomington, moving northeast at 30 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Gridley around 645 PM CDT.
Other locations in the path of this storm include Lexington and
Chenoa.
This includes the following highways...
Interstate 39 between mile markers 0 and 18.
Interstate 55 between mile markers 137 and 187.
Interstate 74 between mile markers 102 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4075 8893 4076 8859 4062 8858 4062 8853
4028 8846 4004 8909 4019 8924 4067 8950
4082 8893
TIME...MOT...LOC 2327Z 246DEG 24KT 4064 8898
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
07Special Weather Statement
National Weather Service Lincoln IL
706 PM CDT Sat May 6 2023
ILZ031-038-043>045-070030-
Woodford-Piatt-De Witt-McLean-Champaign-
706 PM CDT Sat May 6 2023
...Strong thunderstorm will impact portions of southeastern
Woodford, northern Piatt, eastern De Witt, western Vermilion, McLean
and northern Champaign Counties through 730 PM CDT...
At 703 PM CDT, Doppler radar was tracking strong thunderstorms near
Bloomington, moving east at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This includes the following highways...
Interstate 39 between mile markers 0 and 21.
Interstate 55 between mile markers 161 and 187.
Interstate 57 between mile markers 238 and 257.
Interstate 74 between mile markers 126 and 130, and between mile
markers 136 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4019 8794 4008 8881 4080 8919 4084 8893
4075 8893 4076 8859 4062 8858 4061 8846
4040 8846 4040 8794
TIME...MOT...LOC 0003Z 263DEG 34KT 4046 8876
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
37The Lincoln radar (KILX), 74 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
10 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Power lines were blown onto railroad tracks.
Several large tree branches were blown down.
A large tree was blown down.
The Stringtown Road underpass below the railroad was flooded.
Cars were stalled in flood water at the 500 block of North Fell Avenue.
A tree and two large tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095097, 1095112, 1095113, 1095107, 1095098, 1095099, 1095100, 1095101, 1095102, 1095108, 1095103, 1095104, 1095105, 1095106, 1095110, 1095095, 1095096, 1095109.